Treatment of Minocycline-Induced Cutaneous Hyperpigmentation With the Q-switched Alexandrite Laser
Cutaneous pigmentation is a rare but well-described adverse effect associated with long-term minocycline hydrochloride therapy. Drug-induced skin pigmentation accounts for 10% to 20% of all cases of acquired hyperpigmentation. We describe a patient with substantial minocycline-induced hyperpigmentation. This adverse effect has been associated with non–dose-dependent, blue-gray circumscribed pigmentation of clinically normal skin and mucosa, which often persists despite discontinuation of therapy. We describe a patient with minocycline-induced hyperpigmentation who was successfully treated with a 755-nm Q-switched alexandrite laser. Laser treatment resulted in complete clinical clearance in the patient’s hyperpigmentation. Side effects were limited to transient mild desquamation without dyspigmentation or scarring. The Q-switched alexandrite laser (755 nm) is an effective treatment of minocycline-induced hyperpigmentation. The improvement is progressive in successive sessions.